Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 201, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Nov 10, 2002, 7:46 PM EST for Brown County, Ohio; Bracken County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 10, 2002, 7:46 PM EST (00:46 UTC)
- Expired
- Nov 10, 2002, 8:30 PM EST
- In force
- 44 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
Counties Bracken County, KY, Brown County, OH
The radar
The Cincinnati radar (KILN), 69 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 8:04 PM EST | Hail 0.75 | Russellville, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 3:35 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 376 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 490 m²/s²
- 0-3 km storm-relative helicity
- 560 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 110046 SVRILN KYC023-OHC015-110130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 743 PM EST SUN NOV 10 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRACKEN COUNTY IN KENTUCKY... BROWN COUNTY IN OHIO... * UNTIL 830 PM EST... * AT 743 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF BROOKSVILLE...OR ABOUT 11 MILES EAST OF FALMOUTH...MOVING NORTHEAST AT 70 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AUGUSTA... BROOKSVILLE... GEORGETOWN... RIPLEY... SARDINIA... DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3880 8425 3864 8413 3878 8362 3906 8377
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 4:25 PM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Nov 10, 4:25 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 425 PM EST SUN NOV 10 2002 RUNNING A BIT LATE WITH THE DISCUSSION DUE TO ISSUANCE OF TORNADO WATCH FOR THE FORECAST AREA. SO HAVE ALREADY ISSUED THE AFTERNOON FORECAST WITH THE NEW HEADLINE. OBVIOUS SHORT TERM CONCERN IS LINE OF SEVERE THUNDERSTORMS MOVING INTO THE WESTERN EDGE OF THE FORECAST AREA. THIS SHOULD SWEEP ACROSS MOST OF THE FORECAST AREA BY MIDNIGHT AHEAD OF A COLD FRONT. SOME POST FRONTAL SHOWERS ARE OCCURRING SO PRECIPITATION MAY LINGER AFTER MIDNIGHT IN THE EASTERN ZONES. DRY SLOT WILL WORK IN BEHIND THIS SYSTEM RATHER QUICKLY AND SO BY DAYBREAK SKIES SHOULD BE MOSTLY CLEAR TO PARTLY CLOUDY. HOWEVER LOW LEVEL MOISTURE WILL BE WRAPPING BACK IN FROM THE NORTH WITH COLD AIR ADVECTION. APPEARS LOW CLOUDS WILL HANG IN THROUGH MOST OF TUESDAY BEFORE CLEARING AS RIDGE FINALLY BUILDS INTO THE AREA. DID NOT VARY TOO MUCH FROM MAV TEMPERATURES. .ILN...NONE.
Hazardous weather outlook, Nov 10, 10:20 AM EST, 9 hours 26 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-101715- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1020 AM EST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE... A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING. THUNDERSTORMS WILL DEVELOP IN A MOIST AND UNSTABLE AIRMASS ALONG AND AHEAD OF THE FRONT. DUE TO FAVORABLE WIND FIELDS...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED SOUTHERN OHIO...SOUTHEAST INDIANA...AND NORTHERN KENTUCKY IN A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. THE MIAMI AND WHITEWATER VALLEYS...ALONG WITH CENTRAL OHIO...ARE UNDER A SLIGHT RISK FOR SEVERE WEATHER. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HICKMAN
In the hours before
Special weather statement, Nov 10, 7:25 PM EST, 21 minutes before
INZ050-058-059-066-073>075-080-KYZ089-OHZ026-034-035-042>045-051>053- 060>062-070-071-077-110115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 725 PM EST SUN NOV 10 2002 TORNADO WATCH 747 HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES... IN OHIO... MERCER...AUGLAIZE AND HARDIN. TORNADO WATCH 744 HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES... IN OHIO... DARKE...SHELBY...MIAMI...LOGAN...UNION...CHAMPAIGN...CLARK... PREBLE...MONTGOMERY...GREEN...BUTLER...WARREN AND HAMILTON... IN INDIANA... WAYNE...FAYETTE...UNION...FRANKLIN...RIPLEY...DEARBORN...OHIO AND SWITZERLAND... IN KENTUCKY... CARROLL. THE SEVERE WEATHER THREAT HAS ENDED ACROSS THESE AREAS. HOWEVER... ADDITIONAL SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH THE LATE EVENING HOURS.
Local storm report, Nov 10, 7:32 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
732 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 PM 2 SE DEGRAFF OH 1.00 INCH HAIL
11/10/02 LOGAN
0414 PM RIVERSIDE OH 1.75 INCH HAIL
11/10/02 MONTGOMERY
0430 PM WEST LIBERTY OH TORNADO
11/10/02 LOGAN POSSIBLE TORNADO TOUCHDOWNThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 7:51 PM EST | Severe Thunderstorm Warning | ILN | Brown | 39 min |
| Nov 10, 8:21 PM EST | Severe Thunderstorm Warning | ILN | Adams, Pike, Ross | 54 min |
| Nov 10, 8:27 PM EST | Tornado Warning | ILN | Adams | 48 min |
| Nov 10, 8:37 PM EST | Tornado Warning | ILN | Pike | 38 min |
| Nov 10, 8:46 PM EST | Tornado Warning | ILN | Scioto | 44 min |
| Nov 10, 9:16 PM EST | Severe Thunderstorm Warning | ILN | Hocking | 29 min |
| Nov 10, 8:04 PM EST | Severe Thunderstorm Warning | ILN | Mason, Robertson | 26 min |
| Nov 10, 8:56 PM EST | Tornado Warning | ILN | Lewis | 19 min |
| Nov 10, 8:56 PM EST | Tornado Warning | ILN | Lewis | 19 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.